Jump to content


Biomarker for Diffuse Scleroderma skin has been discovered!


Photo

reglan


  • Please log in to reply
9 replies to this topic

#1 miocean

miocean

    Senior Gold Member

  • Members
  • PipPipPipPipPipPipPipPip
  • 925 posts
  • Location:NJ

Posted 01 February 2010 - 07:58 AM

I took metoclopromide (reglan) for five years, ever since being diagnosed with scleroderma.I wasn't having any symptoms that the drug treats but took it diligently like a good patient. I was taking 3 pills a day. About two years ago after taking my pills or eating I would throw up. My doctor advised me to increase my dose to 4 pills a day. That really didn't make any difference. Then I developed tremors. At first I thought the shaking was just weakness but then I got scared and thought it might be Parkinson's. I went to a neurologist and she diagnosed it a postural tremors. They started to get worse so in October 2009 my doctor gave me permission to go off them. I still shake but not as badly.

I did some research into reglan and found that it causes a condition called tardive kenesia. The literature said it shouldn't be taken for more than 11 weeks and I was taking it much longer. My scleroderma specialist suggested I look into [a medication which has been banned by the FDA in the U.S. due to excessive death rates] which can be ordered from Canada and the U.K. I read about it and did not like what I saw. The side effects are dangerous and I don't have any symptoms to make it necessary.

Has anyone had experience with these medications or tremors?

miocean
ISN Artist

#2 JBG

JBG

    Senior Bronze Member

  • Members
  • PipPipPip
  • 35 posts

Posted 01 February 2010 - 09:10 AM

I've been taking reglan 3-4x/day for many years also. The doctors advised me that there are side affects, e.g. tremors, which fortunately I have not experienced. I cannot stop taking the medication because of the esophagus and stomach problems that I have.

#3 alice1

alice1

    Senior Bronze Member

  • Members
  • PipPipPip
  • 47 posts
  • Location:North Caroline

Posted 01 February 2010 - 10:00 AM

Miocean, I go to John Hopkins and my doctor change me from Reglan to Domperidone because it is safer. It is to help your food move through your system. I have had no problems...alice1

#4 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 01 February 2010 - 10:03 AM

Hello Miocean

I take metoclopramide and have done for some time, I might not be for much longer! Motillium/domperidone never worked for me though. Oh dear.

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#5 betty32506

betty32506

    Silver Member

  • Members
  • PipPipPipPip
  • 120 posts
  • Location:Pensacola, FL Extream NW FL_

Posted 01 February 2010 - 10:06 AM

I took Reglan for months but don't remember how long. I was taking it for gastroparaesis. It was the only thing I found to help. It was pulled from the market..at least for here. I have had tremors but considered it my age (70s). Recently the TV has many ads for attornys for the lawsuits concerning tardive kenesia. A Google search for Reglan Lawsuits brings up pages. I heard an ad just a couple days ago even though looking at dates it has been a while.
I have read about this problem and do not think it is a problem with me.
Betty


#6 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 01 February 2010 - 02:49 PM

The USA's Food and Drug Administration (FDA) has recently started putting 'black box' warnings in Reglan/metoclopramide about the dangers of tardive dyskinesia (involuntary, repetitive movements).

Here is the black box warning:

WARNING: TARDIVE DYSKINESIA

Treatment with metoclopramide can cause tardive dyskinesia, a serious movement disorder that is often irreversible. The risk of developing tardive dyskinesia increases with duration of treatment and total cumulative dose.

Metoclopramide therapy should be discontinued in patients who develop signs or symptoms of tardive dyskinesia. There is no known treatment for tardive dyskinesia. In some patients, symptoms may lessen or resolve after metoclopramide treatment is stopped.

Treatment with metoclopramide for longer than 12 weeks should be avoided in all but rare cases where therapeutic benefit is thought to outweigh the risk of developing tardive dyskinesia.




Here is the FDA link to the warning.


My GI doctor is in a group practice and they sent letters to every patient on their books about this. I was never on it because my GI was so strongly against Reglan and so strongly for Motillium/domperidone (which I have been told is under review for approval by the FDA, but this is not a fast process). I buy it from overseas and my rheumatologist has asked me several times for contact details of the overseas pharmacy because he "has several patients [he] thinks might benefit."

It is my understanding that the patent for Reglan (in the USA) is soon to run out and being the suspicious person that I am, I have to wonder if that has any bearing on either the timing of the black box warning or the review of the drug that is currently not approved. I do know that the drug that is unavailable in the USA is readily available almost everywhere else and in some places as an over-the-counter medication. These are countries with advanced medical care and health systems, as is the country where the pharmacy I order my medication from is located.
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#7 erika

erika

    Silver Member

  • Members
  • PipPipPipPip
  • 106 posts

Posted 02 February 2010 - 12:15 AM

Terrible what these drugs are doing to us. I have been on Controloc 40 (pantoprazole sodium sesquihydrate) for years. Had reflux, acid etc. Considered it as allergy. Now I dont know. May be Scleroderma even then? Maybe not. Since 2 years ago repaired everything with homeophaty and food intolerance test. How long this will last? If I start using drugs reumatologist will probably prescribe me, I might get to agony. No way out. :angry:

#8 mando621

mando621

    Silver Member

  • Members
  • PipPipPipPip
  • 212 posts
  • Location:Wisconsin

Posted 02 February 2010 - 03:12 AM

Hi,

The GI specialist I saw for my esophageal dismotility said he wouldn't put me on any medication for the problem since the risks of the medication outweigh the benefit I'd get from them. He didn't think my symptoms would get much worse over time, and said it would be better to use non-medicinal methods of getting food through. I'm suppose to chew thoroughly, sip liquids to help get food down, sit straight, etc....

Mando.

#9 barefut

barefut

    Platinum Member

  • Bloggers
  • PipPipPipPipPipPipPipPipPipPip
  • 1,159 posts
  • Location:NW Washington

Posted 02 February 2010 - 03:35 AM

Thank you Miocean for bringing this up and Thank you Jeannie for the great information! I developed tardive dyskinesia after taking reglan for less than a week. My prescribing doctor did warn me of the possibility and told me to discontinue it immediately if I started experiencing uncontrollable jerks, which I did in my jaw. (Very weird and scary!)

Since then my gastroenterologist has wanted to put me on domperidone but since insurance won't pay for it I have not gotten it. I am curious how it will help me as well as about the cost without insruance.

#10 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 02 February 2010 - 05:04 AM

I was on a proton pump inhibitor at a high dose for several years and although it seemed to help the GERD for a while, the GERD continued to get worse and I eventually agreed to a fundoplication which has helped immensely. I still take domperidone every day because it help seem to help with stomach emptying and keeping things moving further down.

The cost from where I buy it is not prohibitive. My next to last invoice shows I bought 6 packets of 100 x 10mg, for UD$80.00 with shipping and handling provided. Since the fundoplication I take 1 tablet 1/2 hour before meals and one at bed time and it usually does the trick nicely. At lat rate 6 packs would last me 5 months if my math is right.

As far as the pharmacology goes, both drugs are dompamine-antagonists and work pretty much the same way. The difference is that metoclopramide crosses the blood-brain barrier and domperidone doesn't, hence the decreased potential for things like tardive dyskinesia.

Isn't it shame what our bodies put us through? It wasn't that long ago I'd have heard 'tardive' and thought, hmmm, sounds like one of exotic places to go scuba diving, wouldn't a vacation be nice? Posted Image
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network